Little white pills of aspirin have been popped by millions of people since the drug came to market in 1899. And today around 40,000 tonnes of the drug are sold every year around the world. But a new paper published in the journal Clinical Infectious Diseases suggests that misuse of aspirin to relieve the symptoms of flu could do more harm than good – at least in the case of the 1918 flu pandemic.
This is work from Karen Starko in California. She thinks that very high doses of aspirin given to some patients during the flu pandemic in 1918 and 1919 – up to 30 grams per day – might have caused dangerous side effects, such as a buildup of fluid in the lungs.
In turn, this would contribute to the deadly effects of the flu, and increase the chances of lung infections. We know that doses this high can cause such side effects, as seen in people with aspirin poisoning. Adding to the evidence, the US Surgeon General recommended the use of aspirin for flu just before a massive spike in flu deaths back in 1918.
Based on what we know about the percentage of people who get fluid in their lungs when they take high doses of aspirin, this could have affected up to one in thirty people treated with the drug. And when you add up how many thousands of people died from the flu at that time, quite a significant number of them could have been due to aspirin. What's more, Starko thinks that the unusually high number of deaths in younger people – who usually fight off the infection – might have been down to aspirin use, as well as the flu.
Back in the early 20th century, aspirin was a relatively new drug, and doctors weren't sure exactly how to use it, and how much for people to take. It was also pushed hard by the pharmaceutical companies at the time, and doctors would prescribe it in order to just be able to do something for patients – back then there wasn't any Tamiflu!
Today we know much more about aspirin, and the complex ways it can affect the body. But we can certainly take this as a warning from history not to get carried away with unnecessarily high doses of drugs for relieving the symptoms of flu.